Alert archive / Montana / Red Flag Warnings in 2017
Red Flag Warning 7, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Aug 26, 2017, 8:21 AM MDT for 4 counties in Montana. It took effect at Aug 26, 2017, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 2017, 8:21 AM MDT (14:21 UTC)
- In effect from
- Aug 26, 2017, 11:00 AM MDT
- Expired
- Aug 26, 2017, 8:30 PM MDT
- In force
- 10 hr
- Issued by
- NWS Billings, MT
Counties Big Horn County, MT, Powder River County, MT, Rosebud County, MT, Treasure County, MT
The radar
The Billings radar (KBLX), 142 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 2.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2172 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
684 WWUS85 KBYZ 261421 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 821 AM MDT Sat Aug 26 2017 MTZ131-270230- /O.NEW.KBYZ.FW.W.0007.170826T1700Z-170827T0300Z/ Northern Cheyenne Indian Reservation/Ashland Ranger District Custer Natl Forest- 821 AM MDT Sat Aug 26 2017 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING... The National Weather Service in Billings has issued a Red Flag Warning...which is in effect until 9 PM MDT this evening. * IMPACTS: Low humidities, hot temperatures, and strong gusty winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southeast MT...Fire Weather Zone 131. * COUNTIES AFFECTED: In South Central MT...Big Horn. In Southeast MT...Powder River...Rosebud...Treasure. * WIND: Northwest 10 to 20 mph with gusts to 25 mph. * HUMIDITY: 14 to 19 percent. * TEMPERATURES: In the 80s to near 90 degrees. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/Billings
2 follow-up statements
557 WWUS85 KBYZ 262132 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 332 PM MDT Sat Aug 26 2017 MTZ131-270300- /O.CON.KBYZ.FW.W.0007.000000T0000Z-170827T0300Z/ Northern Cheyenne Indian Reservation/Ashland Ranger District Custer Natl Forest- 332 PM MDT Sat Aug 26 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * IMPACTS: Low humidities, hot temperatures, and strong gusty winds will create erratic fire behavior and new fire starts. * AFFECTED AREA: In Southeast MT...Fire Weather Zone 131. * COUNTIES AFFECTED: In South Central MT...Big Horn. In Southeast MT...Powder River...Rosebud...Treasure. * WIND: Northwest 10 to 20 mph with gusts to 25 mph. * HUMIDITY: 13-18 percent. * TEMPERATURES: In the 80s to near 90 degrees. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/Billings
254 WWUS85 KBYZ 270230 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 830 PM MDT Sat Aug 26 2017 MTZ131-270330- /O.CAN.KBYZ.FW.W.0007.000000T0000Z-170827T0300Z/ Northern Cheyenne Indian Reservation/Ashland Ranger District Custer Natl Forest- 830 PM MDT Sat Aug 26 2017 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Billings has cancelled the Red Flag Warning. Winds have been steadily decreasing across the area this evening along with increasing RH values. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Aug 26, 2:08 AM MDT, 6 hours 13 minutes earlier.
Area forecast discussion, Aug 26, 2:08 AM MDT, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Billings MT
208 AM MDT Sat Aug 26 2017
.SHORT TERM...valid for Tdy and Sun...
Lingering low level moisture advection and light winds will bring
the potential for patchy morning fog over southeast Montana into
the western Dakotas this morning. Any fog should burn off by
around 9am. A weak disturbance dropping into southeast Montana today
combined with low level convergence along an inverted trof over
that area will provide the focus for isolated to scattered
showers and thunderstorms, mainly east of a Miles City to Broadus
line today. Otherwise dry northwesterly flow will bring sunny and
warm conditions to the rest of the forecast area, with breezy
afternoon northerly winds. Temperatures will approach 90 degrees
in most locations this afternoon. Expect any afternoon convection
to shift into the Dakotas by early evening with clear and less
breezy conditions overnight. Amplified ridging dominates the
forecast starting Sunday with dry and unseasonably warm conditions
to end the weekend. Expect temperatures in the 87 to 93 degree
range for Sunday afternoon high temperatures. Chambers
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
The extended continues to look warm and mainly dry, and fire
weather concerns will remain elevated throughout the period. Will
need to monitor conditions closely throughout the forecast
period, as there could be some Red Flag conditions in the mix.
Expect quiet weather on tap through Wednesday, with upper level
ridging in control over the region. The ridge will keep
temperatures warm and conditions dry.
A cold front will cross the region Wednesday night/Thursday,
breaking down the ridge...and bringing chances for isolated to
scattered showers and thunderstorms. Best chances will be over
high terrain and nearby foothills. Upper level flow turns zonal to
northwesterly for Friday and Saturday. Although ridging will not
be in place to aid warmup, downslope flow should keep temps across
the region above normal. Gusty winds during this period can also
be expected. AAG
&&
.AVIATION...
Isolated showers and thunderstorms remain possible VC KMLS and
KBHK today. Gusty winds are possible with any thunderstorm.
Otherwise, VFR conditions will prevail under clear to partly
cloudy skies. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sun Mon Tue Wed Thu Fri
-------------------------------------------------------
BIL 088 054/090 058/095 061/092 061/091 061/088 059/088
0/U 00/U 00/U 00/B 11/U 22/W 11/U
LVM 088 046/091 049/094 051/092 052/089 052/087 049/087
0/U 00/U 00/U 10/B 21/B 22/T 21/B
HDN 090 053/092 056/097 058/095 058/094 058/090 057/089
0/U 00/U 00/U 00/U 10/U 22/W 11/U
MLS 090 056/090 058/095 060/095 061/093 060/091 059/088
2/T 00/U 00/U 00/U 00/U 11/B 11/U
4BQ 090 052/088 055/094 057/094 058/093 058/090 056/087
1/U 00/U 00/U 00/U 00/U 11/B 11/U
BHK 087 053/087 055/093 056/093 056/090 057/088 055/086
3/T 10/U 00/U 00/U 00/U 12/W 21/U
SHR 088 049/089 052/093 054/092 053/090 053/086 053/086
0/U 00/U 00/U 00/U 21/B 22/W 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsNearby
Red Flag Warnings in Montana, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.